Nippon Jinzo Gakkai Shi. 1997 Dec; 39(8): 794-7.
[Traditional remedy-induced Chinese herbs nephropathy showing rapid deterioration of renal function]
Department of Nephrology, Saiseikai Nakatsu Hospital, Osaka, Japan.
A 19-year-old female was referred to our hospital for azotemia and anemia. She had been taking a health food for atopic dermatitis for about three years. Urinalysis showed proteinuria, glycosuria and microscopic hematuria. Generalized aminoaciduria was observed. Moreover, severe anemia, azotemia, hypokalemia and hypophosphatemia were also observed. Renal biopsy specimen disclosed hypocellular interstitial fibrosis and degeneration of the proximal tubular epithelial cells. No remarkable changes were observed in the glomeruli. Aristolochic acid was detected in the health food. From these findings, she was diagnosed as having Chinese herbs nephropathy (CHN). Although consumption of the food intake was stopped, her renal function deteriorated rapidly. Previously, we reported that certain kinds of Chinese herbal drugs contain aristolochic acid and that the drugs should be prohibited if aristolochic acid is identified. However, we experienced a patient of CHN arising from traditional remedy, which was not proved to be safe. It should be awared that health foods may contain aristolochic acid.